Missouri, 2010

Excessive Heat in Missouri, August 3 to 4, 2010

August 3 to 4, 2010 · NWS PAH · 11 events in 11 counties and zones

Excessively high heat indices were recorded in the late morning and afternoon hours of both the 3rd and 4th. On the 3rd, the heat index peaked at 122 degrees at the Poplar Bluff airport and 119 degrees at the Cape Girardeau airport.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Excessively high heat indices were recorded in the late morning and afternoon hours of both the 3rd and 4th. On the 3rd, the heat index peaked at 122 degrees at the Poplar Bluff airport and 119 degrees at the Cape Girardeau airport. Heat indices only fell to around 90 degrees at sunrise. On the 4th, heat indices peaked at 119 at Poplar Bluff and 115 at Cape Girardeau. Actual air temperatures reached 100 degrees at Poplar Bluff and 101 at Cape Girardeau. A large, strong high in the upper levels of the atmosphere overspread the southern half of the nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 5:28 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 5:28 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
628 AM CDT TUE AUG 3 2010

.UPDATE...
UPDATE TO AVIATION DISCUSSION

&&

.DISCUSSION...
CHALLENGING FORECAST PACKAGE WITH HIGH TEMPERATURES AND DEWPOINTS
EXPECTED OVER THE NEXT FEW DAYS.

MAIN FORECAST CONCERNS CONTINUE TO BE THE IMMINENT HEAT WAVE WITH
THE HOTTEST DAYS OF THE SUMMER SO FAR EXPECTED TODAY AND
WEDNESDAY. TEMPERATURES ARE EXPECTED TO RISE INTO THE UPPER 90S TO
AROUND 100 DEGREES IN MOST AREAS BOTH DAYS. MODELS CONSISTENT IN
SHOWING DEEPER MOISTURE IN PLACE OVER THE CWA TODAY...AND BASED ON
FORECAST TEMPERATURES AND DEWPOINTS...ADDED A HANDFUL OF COUNTIES
TO THE NORTHERN AND SOUTHEASTERN FRINGES OF THE EXISTING EXCESSIVE
HEAT WARNING. REACHING HEAT INDICES OF >=110 TODAY LOOKS PRETTY
GOOD ACROSS THE WARNING AREA WITH SLIGHTLY LOWER READINGS EXPECTED OVER
THE ADVISORY AREA.

HEAT INDICES FOR WEDNESDAY ARE MUCH TRICKIER. AT THE TIME OF THIS
WRITING SURFACE DEWPOINTS ARE CONSIDERABLY LOWER (MID TO UPPER
60S) TO THE WEST OF THE AFOREMENTIONED MOISTURE PLUME. BOTH THE
GFS AND NAM TRY TO ADVECT THESE LOWER DEWPOINTS INTO THE NORTHERN
AND WESTERN SECTIONS OF OUR CWA ON WEDNESDAY. IF THIS ACTUALLY
OCCURS...WARNING CRITERIA WONT BE MET THERE ON WEDNESDAY...BUT IT
WILL ALLOW TEMPERATURES TO CLIMB A BIT HIGHER THAN CURRENTLY
FORECAST...IE 102 TO 103 DEGREES. WILL LET THE DAY SHIFT COMPARE
THIS TO THE 12Z MODEL RUNS WHEN AVAILABLE TO SEE IF ADJUSTMENTS
NEED TO BE MADE. WITH SUCH WIMPY FLOW IN THE LOWER LEVELS ITS
HARD TO BELIEVE THAT THE DRIER AIR WILL/CAN BE PUSHED THAT FAR
EAST SO QUICKLY.

THE UPPER LEVEL RIDGE OF HIGH PRESSURE MAINLY RESPONSIBLE FOR THE
HEAT WAVE WILL BE THE STRONGEST OVER OUR CWA TODAY...THEN SLOWLY
SUPPRESS TO THE SOUTH THROUGH THE REST OF THE WEEK. AS THIS
HAPPENS UPPER FLOW WILL VEER AROUND TO THE NORTHWEST THUS ALLOWING A
WEAK FRONTAL BOUNDARY TO SAG SLOWLY SOUTHWARD ACROSS THE REGION.
THEREFORE HAVE INCLUDED SCHC POPS STARTING WEDNESDAY NIGHT AS THE
FRONT APPROACHES.

ON THURSDAY EVEN THOUGH H5 HEIGHTS WILL BE LOWER...THE
TEMPERATURE/DEWPOINT COMBINATION COULD AGAIN YIELD HEAT INDICES
WORTHY OF HEADLINES...BUT WITH THE COOLING ALOFT AND INCREASED
INSTABILITY...MODELS ARE GENERATING SCHC POPS. SO EVEN THOUGH
THERE COULD BE DEWPOINT POOLING ALONG AND SOUTH OF THE APPROACHING
FRONT AND TEMPERATURES IN THE MID 90S...CLOUD COVER AND/OR PRECIP
MIGHT KEEP TEMPERATURES BELOW THOSE VALUES. WILL HAVE TO KEEP AN
EYE ON THAT. PRECIP CHANCES CONTINUE INTO FRIDAY AS THE FRONT
TAKES ITS SWEET TIME CROSSING THE CWA. WILL MAKE NO CHANGES WITH
THIS PACKAGE BEYOND FRIDAY BUT FOR NOW THE WEEKEND LOOKS DRY WITH
SLIGHT COOLER TEMPERATURES AND DEWPOINTS.

AVIATION...
FOR 12Z TAFS. VERY LITTLE FOG EARLY TODAY EXCEPT NEAR KEVV AND
KOWB. EXPECT FOG TO DECREASE...BUT MVFR CONDITIONS IN HAZE SHOULD
CONTINUE AT THOSE SITES UNTIL AROUND 17Z. KPAH AND KCGI SHOULD
REMAIN VFR WITH SOME MVFR FOG AT KCGI LATE TONIGHT. ONLY CLOUDS
TODAY ARE CIRRUS BLOWOFF FROM THUNDERSTORMS TO THE NORTH OF THE
AREA AND A FEW CUMULUS. KEVV MAY EXPERIENCE MVFR FOG CONDITIONS
LATER TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CRITTENDEN-FULTON-GRAVES-
     HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TRIGG.

     HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     CHRISTIAN-DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-TODD-
     UNION KY-WEBSTER.

MO...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     ALEXANDER-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WILLIAMSON.

     HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR EDWARDS-
     WABASH-WAYNE IL-WHITE.

IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PS/JAP
Hazardous weather outlook, Aug 3, 3:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT TUE AUG 3 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM MIDDAY ON FOR AREAS
SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CADIZ
KENTUCKY. A HEAT ADVISORY IS IN EFFECT FROM MIDDAY ON FOR AREAS
NORTH AND EAST OF THE AFOREMENTIONED LINE.

TODAY HEAT INDICES ARE FORECAST TO REACH INTO THE 110 TO 115
DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A
SMALL PART OF SOUTHERN ILLINOIS. THE REMAINDER OF THE AREA SHOULD
SEE HEAT INDICES AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR
AREAS SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CADIZ
KENTUCKY. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR
AREAS NORTH AND EAST OF THE AFOREMENTIONED LINE.

WEDNESDAY HEAT INDICES ARE FORECAST TO REACH INTO THE 110 TO 115
DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A SMALL
PART OF SOUTHERN ILLINOIS. THE REMAINDER OF THE AREA SHOULD SEE
HEAT INDICES AROUND 105 DEGREES ON WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 excessive heat. Local standard time, as filed.

Excessive Heat, Bollinger

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Excessive Heat, Cape Girardeau

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Excessive Heat, Carter

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Excessive Heat, Mississippi

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Excessive Heat, New Madrid

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Excessive Heat, Ripley

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Excessive Heat, Scott

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Excessive Heat, Stoddard

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251592, 251593, 251594, 251595, 251596, 251597, 251598, 251599, 251600, 251601, 251602.